Shingles & Worsening BP Symptoms
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Shingles & Worsening BP Symptoms


dr phelps  my brother has had bipolar for 20 years has done fairly well on lithium until dec when he got a case of shingles which stayed with him for 2 months.  they where all on his private parts they gave him pain meds and ativan to help but he really suffered thru it affected him with panic attacks no sleep.  the drs gave him oxicotten for pain which he had a terrible reaction too.

 hes 72 very good health except for bipolar very well educated and extremely nice person

  since shingles his condition has worsen he was put in behavorial health ward and tryed on some different mood stabiliziers  he had boughts of mania but mostly depression went home for a few weeks but worsen

 dr put him back and started treating him with abilify which made him not sleep and legs and arms jumping and voice became weak

 then his dr of 20 years tranfered him to another hospital for shock treatments.  they took him off the ablify finally and gave him 4 treatments after 2 he seemed better then they did it again and now he is worse then ever he was lost in the past for a while thinking he knows everyone and that his mother is on the floor and his aunt has been there all day when both have been dead for 15 years now after 5 days since last treatment he is very delusional saying they are forced to eat shit and they are brodcasting it on the radio  my question is  i have many at this point could he still be coming off the abilify or is it the shock treatments he was a normal person functing well other than being nervious and not sleeping well he went to ny in dec with his wife  its all very up setting not knowing what is going on  i have read about ect most negative  we are at a loss can you help   thanks kay sister
 

Dear Kay -- 
What a nightmare this has been for him, and for you having to watch him go through it, too.  Here's what I make of this.  First, it sounds like the shingles was so bad, that really worsened things to start with.  Then the Abilify may have made things worse (perhaps not, though, perhaps he was just worsening on his own?  can't say for sure from this). 

Then 2 treatments of ECT made him a little better, but two more after that and he got dramatically worse (and they stopped at that point, where usually the first series of ECT might go more like 6-8 sessions of it.  

So, is ECT a bad thing?  In his case, sounds like maybe it was.  ECT can cause manic symptoms just like any antidepressant, but the thing is, it can also treat manic symptoms too if one continues with it, where it then acts like Abilify and other older antipsychotics.  So it made sense to try it, in fact mood experts all over the US (many of whom do not do ECT, so have nothing to gain from recommending it) regard ECT as the thing to do for a 70 year old who is having severe mood symptoms and not responding to the first try or two on medications).  So, I want to emphasize that ECT is a standard thing in this situation, and that it is standard because it works so frequently, with so few other problems.   Think about it:  if there weren't some hidden benefit from suggesting ECT, or performing it, the technique would probably have been driven out of existence if it didn't actually work, it's had such negative attention for years.  Most people who get ECT start the treatment afraid of it, because of the negative writings out there about it, and its history.  That doesn't set up a "placebo response" very well (e.g. compare the usual starting expectations a person might have before taking an herb, or even a typical antidepressant these days). 

Sometimes people have had enough "brain atrophy" -- loss of brain cells slowly over years -- that ECT can make them worse, sort of like too many strong medications.  Then we have to back off and be very careful about what other medications we use, and allow time for the neurons (brain cells) the person does still have to recover (because we know that ECT does cause confusion, for example, sometimes even in a younger person, usually briefly and temporarily; whereas in your brother's case, not so temporary, obviously).  

So, you might see the doc's going very slowly and cautiously and not seeming to care that he's still having terrible symptoms.  They might be just going very cautiously so as not to make things yet worse.  There are alternative medications to try, e.g. Depakote, but starting them too fast could lead to a worsening and then abandoning a treatment that might otherwise be effective.  Unfortunately, there's little else to do now from a medications point of view, and I'm sure you and your brother's family are doing what you can to try to help him manage in the meanwhile.  Good luck with all that. 

Dr. Phelps


Published July, 2003
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?